Tornadoes · United States · Illinois · 2003

F1 tornado, Broadwell, Illinois, September 26, 2003

This F1 tornado ran 0.8 miles across Logan County on September 26, 2003, touching down at 5:15 PM CDT and reaching 50 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
September 26, 2003
Touchdown
5:15 PM CDT (22:15 UTC)
Path length
0.8 miles (1.3 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Logan County
Touchdown point
40.050, -89.420
Lift-off point
40.030, -89.420
Record number
214

What the Weather Service recorded

A tornado briefly touched down southeast of Broadwell. It destroyed an old outbuilding, blew down two trees, and blew out 5 windows on a house. Two people in the house at the time, saw the tornado approaching and took shelter in the basement. No injuries were reported. Also, the wooden cellar door on the house was torn off and nearby crops were destroyed.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:58 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at Sep 26, 2:00 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Sep 26, 2:00 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
200 PM CDT FRI SEP 26 2003

...A COOL WEEK AHEAD WITH PATCHY FROST POSSIBLE...

.DISCUSSION...AREA TO REMAIN UNDER INFLUENCE OF TROFF ALOFT OVER THE
GREAT LAKES REGION FOR MOST OF THE WEEK. THIS WILL BRING
UNSEASONABLY COOL WEATHER TO THE AREA WITH THE CHANCE FOR AT LEAST
PATCHY FROST. NEXT COLD FRONT TO MOVE THROUGH THE AREA TUE MORNING
BUT RAIN CHANCES ARE LOOKING SLIMMER AND SLIMMER AS MOISTURE APPEARS
TO BE LACKING. OTHER THAN TUE...DRY WEATHER THROUGH MOST OF NEXT
WEEK. MODELS SIMILAR SO NO REAL PREFERENCE FOR THIS PACKAGE.

SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...RADAR SHOWING THAT FEW
SHRAS ARE QUICKLY DEVELOPING ACROSS THE CWA. THIS IN RESPONSE TO
SFC HEATING/COLD AIR ALOFT AND NUMEROUS SFC TROFFS AND SHORT WAVES
ALOFT. CRYSTAL CLEAR SKIES THIS MORNING HAVE QUICKLY BECOME PARTLY
TO MOSTLY CLOUDY. THERE WILL BE A LINGERING CHANCE FOR A SHOWER OR
POSSIBLY A BRIEF THUNDERSTORM THIS EVENING...THEN PARTLY CLOUDY
SKIES OVERNIGHT. SKIES MAY BE MOSTLY CLOUDY AT TIMES BUT WILL LEAN
MORE TOWARD PC OVERALL.

DECIDED TO KEEP CHC POPS GOING FOR TOMORROW AS INSTABILITY SHOWERS
DEVELOP AGAIN. SOME QUESTION ABOUT DEGREE OF INSTABILITY AND THUNDER
SO LEFT OUT FOR NOW. DECIDED TO EXTEND POPS ACROSS THE SOUTHERN CWA
TO BE MORE IN LINE WITH NEIGHBORING WFOS. RH APPEARS MORE AMPLE
TOMORROW BUT NOT QUITE AS UNSTABLE OVERALL. A BIT COOLER TOMORROW AS
THE COLDEST TEMPS ALOFT WORK INTO THE AREA/PLUS MORE CLOUDS. WENT
MOSTLY CLOUDY NORTH AND LEFT REST OF THE AREA PC BUT LATER SHIFTS
MAY HAVE TO TWEAK. POPS MAY LINGER INTO TOMORROW EVENING BUT DIDNT
PUT INTO DATABASE FOR NOW. LOWS IN THE UPPER 30S TOMORROW NIGHT.
DIDNT MENTION PATCHY FROST AS FEEL THAT IT WILL BE JUST A TAD TOO
WARM. MAV LOWS LOOK TOO COLD FOR TOMORROW NIGHT SO LEANED MORE
TOWARD ETA/NGM MOS FOR THE SHORT TERM NUMBERS.

A BIT WARMER ON MONDAY WITH LESS CLOUDINESS AND AS COLD AIR ALOFT
RETREATS. PARTLY CLOUDY AND NOT QUITE AS COOL MONDAY NIGHT.

LONG TERM...TUESDAY THROUGH SATURDAY...MEDIUM RANGE MODELS ARE STILL
IN GOOD AGREEMENT. MODELS ARE NOW MOVING THE FRONT (TUE) ALONG A
LITTLE QUICKER. RH STILL LOOKS A BIT LIMITED AND DEBATED ON PULLING
PRECIP CHANCES ALL TOGETHER. DECIDED TO LEAVE CHC POPS IN ACROSS N
1/2 OR SO OF THE CWA AND WILL SPECIFY/USE MORNING WORDING. LATER
SHIFTS WILL HAVE TO RE-EVALUATE. AFTER FROPA TUE THE REST OF THE
WEEK LOOKS DRY. TEMPERATURES WILL CONTINUE BELOW NORMAL WITH A
CHANCE OF FROST...AT LEAST PATCHY...EARLY WED AND THU MORNINGS.
SHELTERED LOW LYING AREAS WILL SEE THE BEST FROST CHANCES.

MODELS HINT AT ANOTHER FRONT/TROFF PASSING THRU THE GREAT LAKES AREA
WED NIGHT/THU MORNING AND AGAIN NEXT SAT. OPTED TO LEAVE THINGS DRY
FOR NOW. WARMING TREND FRI-SAT AS FLOW ALOFT BECOME MORE ZONAL AND
RETURN FLOW SETS UP. MANUAL HPC GUIDANCE/MEX NUMBERS AND ENSEMBLES
LOOK VERY SIMILAR THROUGH THE PERIOD SO DIDNT DEVIATE MUCH AT
ALL.

ISC GRIDS ALL SENT AND LOOK CLOSE WITH SURROUNDING OFFICES. FURTHER
COORDINATION WELCOME.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE
&&

HALL
Hazardous weather outlook, Sep 26, 11:00 AM CDT, 6 hours 15 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-271100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT FRI SEP 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING FROM I-72 SOUTH WITH A SLIGHT RISK NORTH OF I-72. A VIGOROUS
COLD FRONT WILL PRESS SOUTHEAST INTO NORTHWEST ILLINOIS DURING THIS
AFTERNOON...REACH I-55 TOWARD SUNSET AND EXIT SOUTHEAST ILLINOIS BY
MIDNIGHT. THE COMBINATION OF STRONG WIND FIELDS ACROSS AN
INCREASINGLY UNSTABLE AIR MASS AHEAD OF THE COLD FRONT...WILL LIKELY
SPAWN THE DEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON AND EVENING.
SOME OF THESE STORMS COULD BE SEVERE...ESPECIALLY FROM I-72
SOUTH...WITH VERY LARGE HAIL UP TO 2 INCHES IN DIAMETER...DAMAGING
WIND GUSTS IN EXCESS OF 60 MPH...AND POSSIBLY TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AS YET ANOTHER COLD FRONT
MARCHES SOUTHEAST ACROSS ILLINOIS. HOWEVER...THESE THUNDERSTORMS ARE
NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 2 PM AND MIDNIGHT
TODAY ACROSS CENTRAL AND SOUTHEAST ILLINOIS.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL
IN LOWER CASE.

EH

In the hours before

Local storm report, Sep 26, 2:19 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
219 PM CDT FRI SEP 26 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0217 PM    CHARLESTON                IL   .75 INCH HAIL
09/26/03   COLES                          REPORTED BY COOP OBSERVER.

GEELHART
Local storm report, Sep 26, 3:01 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
301 PM CDT FRI SEP 26 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0259 PM    MINONK                    IL   .75 INCH HAIL
09/26/03   WOODFORD                       REPORTED BY HAM RADIO.

GEELHART
Local storm report, Sep 26, 3:19 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
319 PM CDT FRI SEP 26 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0259 PM    MINONK                    IL   1.25 INCH HAIL
09/26/03   WOODFORD                       REPORTED BY ESDA.

GEELHART
Local storm report, Sep 26, 3:57 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
357 PM CDT FRI SEP 26 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0352 PM    5 S HUNTSVILLE            IL   .88 INCH HAIL
09/26/03   SCHUYLER                       REPORTED BY SHERIFF.

GEELHART
Local storm report, Sep 26, 4:47 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
447 PM CDT FRI SEP 26 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0428 PM    8 S BEARDSTOWN            IL   WIND DAMAGE
09/26/03   CASS                           TREES DOWN ON US-67 SOUTH
                                          OF BEARDSTOWN. REPORTED BY
                                          SHERIFF.

GEELHART

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 12:00Z

10.3 hours before the tornado, 71 km from the path. September 26, 2003.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -85665, lifted condensation level 2018 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-09-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 210 square meters per square second, 0 to 6 km bulk shear 51 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-85665 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
2018 m above ground
0-6 km bulk shear
51 kt
0-1 km bulk shear
20 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
2.3 K/km

Open this sounding in Storm Lab

Lincoln, IL (KILX), 00:00Z

1.7 hours after it, 71 km from the path. September 27, 2003.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -42, lifted condensation level 765 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-09-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 21 square meters per square second, 0 to 6 km bulk shear 70 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-42 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
765 m above ground
0-6 km bulk shear
70 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.0 K/km

Open this sounding in Storm Lab

The radar

The Lincoln radar (KILX), 14 km away, was scanning. The volume nearest the touchdown began at 22:13 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2003 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of September 26, 2003

4 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 266:50 PM CDTF1Coles, IL1.52501$10 million
September 267:15 PM CDTF0Franklin, MO0.250
September 268:27 PM ESTF1Hamilton, IN2.2100$300,000
September 2611:00 PM EDTF1Darke, OH0.850$100,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.